Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 240, NWS Cheyenne, WY

August 5, 2018Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2018, 7:09 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 7:09 PM MDT (01:09 UTC)
Expired
Aug 5, 2018, 7:45 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS55 KCYS 060109
SVRCYS
NEC033-105-060145-
/O.NEW.KCYS.SV.W.0240.180806T0109Z-180806T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
709 PM MDT SUN AUG 5 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in the Panhandle of Nebraska...
  Southeastern Kimball County in the Panhandle of Nebraska...

* Until 745 PM MDT.

* At 709 PM MDT, a severe thunderstorm was located 12 miles south of
  Kimball Airport, or 15 miles south of Kimball, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Cheyenne and southeastern Kimball Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 10380 4106 10338 4100 10338 4100 10384
TIME...MOT...LOC 0109Z 283DEG 33KT 4101 10373 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Braun
2 follow-up statements
876 
WWUS55 KCYS 060138
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
738 PM MDT SUN AUG 5 2018

NEC033-105-060145-
/O.CON.KCYS.SV.W.0240.000000T0000Z-180806T0145Z/
Cheyenne NE-Kimball NE-
738 PM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHWESTERN CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES...

At 738 PM MDT, a severe thunderstorm was located 8 miles northeast of
Westplains, or 22 miles northwest of Sterling, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Cheyenne and southeastern Kimball Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4107 10348 4106 10338 4100 10338 4100 10355
TIME...MOT...LOC 0138Z 283DEG 33KT 4095 10339 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Braun
020 
WWUS55 KCYS 060145
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
745 PM MDT SUN AUG 5 2018

NEC033-105-060155-
/O.EXP.KCYS.SV.W.0240.000000T0000Z-180806T0145Z/
Cheyenne NE-Kimball NE-
745 PM MDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

LAT...LON 4107 10348 4106 10338 4100 10338 4100 10355
TIME...MOT...LOC 0145Z 283DEG 33KT 4094 10332 

$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:20 PM MDT, 49 minutes earlier.

Area forecast discussion, Aug 5, 6:20 PM MDT, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
620 PM MDT Sun Aug 5 2018

.UPDATE...
Issued at 601 PM MDT Sun Aug 5 2018

The Severe Thunderstorm Watch has been allowed to expire at 5pm
this evening as overall storm strength has decreased over the past
hour. However, some strong storms remain ongoing across southeast
Wyoming at this time and will shift into Nebraska through 10-11pm
this evening. Pea to isolated quarter hail and wind gusts of 40 to
60 mph will remain possible through the mid to late evening hours.

Atmosphere is becoming more worked over from previous convection
and overall instability is decreasing. None-the-less, more than
supportive wind shear and divergence aloft will aid sustained
updrafts far east WY and into the NE Panhandle. Storm coverage and
strength will diminish fully by late this evening and as storms
exit east into central Nebraska.

&&

.SHORT TERM...(This evening through Monday)
Issued at 257 PM MDT Sun Aug 5 2018

Another active afternoon into the early evening today with
scattered showers and isolated stronger thunderstorms moving
southeastward across the southern half of the forecast area. We
will continue with Severe Thunderstorm Watch number 329 as posted
with the potential of more additional strong to severe storms
developing west of I-25 moving eastward through late afternoon.
This activity continues to generate ahead of a shortwave moving
east out of northern Utah this afternoon, with a general downward
trend on thunderstorm strength expected in the early evening as
the midlevel dynamics start to pull east and we start losing
instability along and just north of the Colorado border. We keep
chance PoPs going for the northern zones into the Nebraska
Panhandle into the early evening, with small PoPs overnight.

Not much in the way of forcing for tomorrow for strong storms.
The weak quasi-stationary boundary stretched roughly along the
Wyoming/Colorado border late today will surge southeastward along
the foothills tonight as the shortwave pulls east of our area.
Most of any synoptic scale forcing for organized severe storms
will be to our east and southeast by tomorrow...although we do
expect to see a few afternoon showers and thunderstorms develop
over the higher terrain west of I-25 by early afternoon spreading
east onto the high plains in the afternoon hours.

.LONG TERM...(Monday night through Sunday)
Issued at 257 PM MDT Sun Aug 5 2018

We are still looking at a gradually warmer and drier period of
weather mid to late week as upper-level ridging builds across the
western CONUS keeping the main track of mid/upper energy to our
north. As midnight shift stated, an occasional disturbance passing
over the northeast side of the ridge could yield a short term
convective risk from time to time, but we still do not expect to
see any organized precipitation chances through the extended
forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 601 PM MDT Sun Aug 5 2018

Ongoing TSRA near KCYS and points east towards KBFF/KAIA/KSNY
where local pockets of MVFR and IFR visibilities are likely with
the stronger storm activity. Highest storm tops are to near FL350
and could cause enhanced turbulence throughout the atmospheric
column. TSRA will be near KSNY near 01-02Z with -TSRA near KBFF
and KAIA next few hours as well. All areas will be clear of the
TSRA activity by 04Z with VFR conditions expected through the
morning hours. Another, but more limited round of TSRA is likely
Monday in the late afternoon near KCYS and points east into the NE
Panhandle.

&&

.FIRE WEATHER...
Issued at 257 PM MDT Sun Aug 5 2018

Scattered showers and a few thunderstorms will persist into the
evening hours before diminishing. Fire weather concerns are
minimal through mid week. Warmer and drier weather returns Tuesday
onward. Relative humidity values will drop to around 15 percent
across western Carbon county Monday through Wednesday, but winds
will remain generally light.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...JSA
SHORT TERM...JG
LONG TERM...JG
AVIATION...JSA
FIRE WEATHER...JG
Hazardous weather outlook, Aug 5, 7:38 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
738 AM MDT Sun Aug 5 2018

WYZ101>119-061345-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe in the afternoon.
Large hail and damaging winds are possible with any thunderstorms
this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms early in the week across
far southern Wyoming along the Interstate 80 corridor. Otherwise,
drier weather is expected for the rest of the week.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-061345-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
738 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected through the day today, with
thunderstorms possibly becoming strong to severe late in the
afternoon. Large hail and damaging winds are possible with any
thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Aug 5, 5:59 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
559 PM MDT SUN AUG 5 2018

WYZ102-060030-
Niobrara County WY-
559 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NIOBRARA COUNTY
UNTIL 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Lusk, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Niobrara County.

LAT...LON 4318 10406 4299 10406 4294 10407 4289 10407
      4282 10447 4298 10456
TIME...MOT...LOC 2359Z 248DEG 33KT 4294 10441

Braun
Special weather statement, Aug 5, 6:01 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
601 PM MDT SUN AUG 5 2018

WYZ101-102-060030-
Converse County Lower Elevations WY-Niobrara County WY-
601 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND
SOUTHEASTERN CONVERSE COUNTIES UNTIL 630 PM MDT...

At 601 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 20 miles west of Lusk, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manville, Keeline, Lance Creek and Lost Springs.

LAT...LON 4264 10487 4278 10501 4304 10456 4282 10447
TIME...MOT...LOC 0001Z 233DEG 33KT 4276 10486

Braun
Special weather statement, Aug 5, 6:05 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
605 PM MDT SUN AUG 5 2018

NEZ020-060030-
Banner NE-
605 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BANNER COUNTY UNTIL 630
PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 22 miles northwest of Kimball, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4143 10397 4161 10397 4165 10338 4141 10337
TIME...MOT...LOC 0005Z 268DEG 41KT 4153 10385

Braun
Special weather statement, Aug 5, 6:15 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
615 PM MDT SUN AUG 5 2018

NEZ054-WYZ118-119-060100-
Kimball NE-Central Laramie County WY-East Laramie County WY-
615 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL AND SOUTHEASTERN LARAMIE
COUNTIES UNTIL 700 PM MDT...

At 614 PM MDT, emergency management reported strong thunderstorms
along a line extending from Albin to 6 miles southwest of Hillsdale.
Movement was southeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cheyenne, Kimball, Pine Bluffs, Burns, Dix, Albin, Oliver Campground,
Hillsdale, Panorama Point, Oliver Reservoir, Kimball Airport,
Carpenter and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 368 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4115 10473 4148 10410 4138 10406 4123 10338
      4100 10382 4100 10446
TIME...MOT...LOC 0014Z 298DEG 45KT 4141 10412 4117 10459

Braun
Local storm report, Aug 5, 6:26 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 WSW LORENZO           41.00N 103.15W
08/05/2018  M1.25 INCH       CHEYENNE           NE   STORM CHASER

            A LOT OF HAIL FELL FAST, WITH THE LARGEST STONES MEASURED
            AT 1.25 INCHES.

&&

ABRAUN
Special weather statement, Aug 5, 6:35 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
635 PM MDT SUN AUG 5 2018

WYZ102-060115-
Niobrara County WY-
635 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 715
PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lance Creek, or 15 miles northwest of Lusk, moving northeast at 45
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction, Redbird and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4336 10405 4316 10405 4279 10461 4289 10485
      4348 10424
TIME...MOT...LOC 0034Z 217DEG 40KT 4297 10457

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:05 PM MDTSpecial Weather StatementCYSBanner25 min
Aug 5, 6:15 PM MDTSpecial Weather StatementCYSKimball45 min
Aug 5, 7:33 PM MDTSpecial Weather StatementCYSDawes42 min
Aug 5, 9:54 PM MDTSpecial Weather StatementCYSDawes51 min
Aug 6, 12:41 AM MDTSpecial Weather StatementCYSKimball34 min
Aug 6, 3:26 PM MDTSevere Thunderstorm WarningCYSBox Butte, Sioux49 min
Aug 6, 3:40 PM MDTSpecial Weather StatementCYSBox Butte50 min
Aug 6, 3:56 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill49 min
Aug 6, 4:33 PM MDTSevere Thunderstorm WarningCYSMorrill42 min
Aug 6, 5:08 PM MDTSevere Thunderstorm WarningCYSMorrill26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.